Alert archive / South Carolina / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 30, NWS Columbia, SC

May 12, 20164 counties in South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 12, 2016, 1:40 PM EDT for 4 counties in South Carolina. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 12, 2016, 1:40 PM EDT (17:40 UTC)
Expired
May 12, 2016, 2:15 PM EDT
In force
35 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Kershaw County, SC, Lee County, SC, Richland County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 57 km from the middle of the area, began a volume at 17:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 5.7 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2016-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 217 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2016-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
217 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1028 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 12:51 PM EDT, 49 minutes earlier.

Area forecast discussion, May 12, 12:51 PM EDT, 49 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
1251 PM EDT THU MAY 12 2016

.SYNOPSIS...
Cold front will continue moving through the central US today with
a weak frontal boundary across the Mid Atlantic states. Cold front
will move into the Midlands Friday morning and offshore Friday
afternoon. This will bring showers and thunderstorms to the area
today through Friday morning with drier and cooler air moving in
for the weekend. The next frontal boundary will move into the area
early next week with showers and thunderstorms expected through
the middle of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Upper trough over central NOAM, with upper ridge near the east
coast/E Canada. Nearly stationary surface front currently
stretches across southern NC, with the appearance of another remnant
boundary or two elsewhere across our region. As mean upper trough
progresses to the east, models indicate a pair of upper short
waves ahead of it will move east across our region this afternoon
and tonight. Atmospheric moisture has increased a little over our
forecast area (FA) as compared to yesterday, though forecast
soundings indicate LFC heights and convective temps will still be
a little on the high side. Latest high resolution models generally
suggest convection this afternoon will initially form along the
aforementioned boundaries, with additional activity developing
eleswhere later due to approaching short wave, outflows, and sea
breeze. So, scattered convection with chance pops still appears in
order. Convective analysis indicates generally moderate
instability values progged for this afternoon and evening, with
relatively low wet bulb zero heights and moderate to strong DCAPE
values. spc has region in marginal risk. potential exists for
isolated severe thunderstorms producing hail/strong wind gusts.

Expect severe potential to decrease overnight as instability
diminishes, however the cold front will be moving into the mountains
during the early morning hours. With the forcing associated with the
front and upper impulse, scattered showers and possible
thunderstorms expected to continue overnight.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Cold front will move east of the forecast area by early afternoon
Friday with high pressure and drier air building in Friday evening
and night. Low pressure will develop over the central Great Lakes
Friday and push a weak cold front through the mountains early
Saturday. With limited moisture and dynamics the front will
struggle to cross the mountains with only some additional clouds
across the area. this will keep dry conditions across the region
through saturday night. Temperatures will be in the middle to
upper 80s for daytime highs with overnight lows in the 50s.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Models are in good agreement through the long term with with the
pattern remaining active across the region. Remains of a frontal
boundary will be over the region sunday and monday with low
pressure developing over the Southern Plains Tuesday pushing the
front Northward Tuesday. This will result in chances of showers
and thunderstorms Monday through Wednesday. Temperatures through
the long term will be near to slightly above normal.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
VFR conditions expected outside of scattered showers and
thunderstorms this afternoon through tonight. Diurnal heating, an
approaching upper impulse, and surface boundaries will provide
potential for scattered showers and thunderstorms this afternoon
and evening, possibly continuing into tonight. At this time, will
concentrate on the near term, and will handle threat with
vcts/vcsh, until confidence of precipitation specifically
affecting the terminals warrants a stronger mention. Cloud cover
may preclude significant fog late tonight/friday morning, so no
mention in the TAFS at this time. However, if any rain occurs at
the terminals later today and tonight, and some breaks in the
clouds occur late tonight, some fog could be possible, the threat
of which would be better determined in later taf issuances.

EXTENDED AVIATION OUTLOOK...Chance of showers and possible
thunderstorms Friday with the passage of an upper impulse and
surface front. No impacts to aviation expected Saturday through
Monday, although breezy conditions may be possible late Saturday and
early Sunday with the passage of a dry cold front.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, May 12, 5:39 AM EDT, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
539 AM EDT THU MAY 12 2016

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-130945-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
539 AM EDT THU MAY 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT.
DAMAGING WIND GUSTS AND HAIL WITH BE THE MAIN SEVERE WEATHER
THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS FRIDAY. DAMAGING
WIND GUSTS AND HAIL WITH BE THE MAIN SEVERE WEATHER THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 12, 1:26 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
126 PM EDT THU MAY 12 2016

SCZ028-121800-
RICHLAND-
126 PM EDT THU MAY 12 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CALHOUN...
SOUTHEASTERN RICHLAND AND WESTERN SUMTER COUNTIES...

AT 125 PM EDT...A STRONG THUNDERSTORM WAS NEAR FORT JACKSON...OR 9
MILES SOUTHEAST OF WOODFIELDS...MOVING SOUTHEAST AT 5 MPH.

WIND GUSTS OF 35 TO 45 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
COLUMBIA AND EASTOVER.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3392 8063 3390 8062 3376 8078 3378 8081
      3377 8082 3378 8082 3380 8087 3381 8087
      3381 8089 3394 8098 3405 8085 3400 8064
      3397 8063 3397 8062
TIME...MOT...LOC 1725Z 318DEG 6KT 3395 8085

CJR

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 1:26 PM EDTSpecial Weather StatementCAERichland34 min
May 12, 1:49 PM EDTSpecial Weather StatementCAEChesterfield26 min
May 12, 2:04 PM EDTSpecial Weather StatementCAESumter26 min
May 12, 2:16 PM EDTSevere Thunderstorm WarningCAELee, Sumter44 min
May 12, 3:27 PM EDTSpecial Weather StatementCAEChesterfield33 min
May 12, 4:05 PM EDTSevere Thunderstorm WarningCAEChesterfield40 min
May 12, 4:09 PM EDTAreal Flood AdvisoryCAEChesterfield111 min
May 12, 7:28 PM EDTSpecial Weather StatementCAENewberry32 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.